Alert archive / Minnesota / Dense Fog Advisories in 2023

Dense Fog Advisory 21, NWS Twin Cities, MN

December 11, 20234 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Dec 11, 2023, 3:19 AM CST for 4 counties in Minnesota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2023, 3:19 AM CST (09:19 UTC)
Expired
Dec 11, 2023, 9:00 AM CST
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Martin County, MN, Redwood County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS73 KMPX 110919
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
319 AM CST Mon Dec 11 2023

MNZ073-074-082-091-111500-
/O.NEW.KMPX.FG.Y.0021.231211T0919Z-231211T1500Z/
Redwood-Brown-Watonwan-Martin-
Including the cities of Fairmont, St James, Redwood Falls, and
New Ulm
319 AM CST Mon Dec 11 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility of a quarter mile or less in dense fog.

* WHERE...Southern Brown, northern Martin, Watonwan, and southern 
  Redwood Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 

* ADDITIONAL DETAILS...With temperatures well below freezing, some 
  patchy icy conditions may develop on roads, especially on elevated 
  surfaces due to the freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MPG

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 11, 2:54 AM CST, 25 minutes earlier. Its key messages:

  • No impactful weather is expected over the next 7 days, with temperatures returning to well above normal levels Thursday through next weekend.
Area forecast discussion, Dec 11, 2:54 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
254 AM CST Mon Dec 11 2023

.KEY MESSAGES...

- No impactful weather is expected over the next 7 days, with
  temperatures returning to well above normal levels Thursday
  through next weekend.

&&

.DISCUSSION...
Issued at 253 AM CST Mon Dec 11 2023

Satellite imagery this morning looks an awful lot like it did 24
hours ago, with stratus covering almost all of MN and WI as it got
trapped beneath an inversion, with light winds that were not able to
mix it out. Overnight, we've seen the west edge of the stratus field
slowly descend to the point where we're starting to see some dense
fog form in southwest MN. As for when it may go away, as southwest
winds pick up in strength, this should help to finally push the
stratus northeast. In addition, the GOES cloud thickness imagery
shows an expanding patch of decreasing thickness in the stratus
between the Twin Cities and Mankato, so this decreasing thickness
trend along with increased mixing from southwest winds lends some
confidence that we will finally see the stratus get pushed to the
northeast this afternoon, but we did further delay its demise in the
grids. These southwest winds are developing ahead of a cold front
that will sweep across the area this evening. Despite being in the
warm sector today, we did lower highs a few degrees given the
fog/stratus the meager sun angle will have to overcome before it can
start heating the ground. The coldest air and resultant deepest
dendritic growth zone behind this front will be up around Lake
Superior, so any flurry/snow shower activity behind this front
Monday night will remain northeast of our area. Behind this front,
Tuesday will see highs largely remain in the 20s and after that,
winter goes into hibernation.

From Wednesday through next weekend and beyond, upper ridging will
dominate western into central North America. We'll have weak flow
locally, with the northern stream remaining well to our north, which
will keep us stuck in a persistent feed of mild airmasses of Pacific
origin. We continue to have a dry forecast, but there is still a
signal in the ensembles for some precip potential Friday/Friday
night. However, there has been little run-to-run consistency with
this precipitation potential over the last few days, with it showing
up in one model run, only to disappear in the next. Given this lack
of consistency, along with the weak flow present, didn't see a
reason yet to deviate from our current dry forecast. At any rate, if
we do see precip, we're likely talking about amounts under 0.05" and
with a type of just plain rain. As for temperatures, they will be
very mild. In fact, from Thursday through next weekend, highs most
days should be in the 40s. NBM 90th percentile each day is 3 to 5
degrees warmer than what we have in the forecast, which is plausible
for highs depending on what we do for things like timing of fronts
and sky cover. This means seeing a few more 50s for highs,
especially in southern MN is not out of the question as we work
toward the end of the week into next weekend. And of course looking
at the 8-14 day outlook from the CPC, these mild airmasses look to
stick with us pretty much right up to Christmas. Historically, the
Twin Cities sees a white Christmas (a snow depth of at least 1" with
the 12 UTC observation) about 75% of the time. This year, that white
Christmas probability is likely down more in the 10%-20% range.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1041 PM CST Sun Dec 10 2023

Stubborn stratus deck continues to hang on with indications it
may not scatter out for MSP and surrounding areas until
early/mid Monday afternoon. Cigs are flirting MVFR/IFR threshold
which should be the case through much of the overnight and
Monday morning. A wind shift to northwesterly will clear any
lingering moisture Monday evening, with gusts to 20-25 kts
after 00Z-03Z.

KMSP...Low-end MVFR stratus will continue into early/mid Monday
afternoon. Some brief dips into IFR are possible through this
time, especially later tonight and early Monday morning. Winds
currently light and variable will become SSWerly over the next
few hours and continue through Monday. Cold frontal passage will
bring winds around from the northwest 02Z-03Z time frame with
gusts to 20 kts.

/OUTLOOK FOR KMSP/
TUE...VFR. NW 10-15G20 kts.
WED...VFR. SW 5-15 kts.
THU...VFR. SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...MPG
AVIATION...DPH
Hazardous weather outlook, Dec 10, 2:20 PM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CST Sun Dec 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
112030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CST Sun Dec 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2023Every dense fog advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.